Tornadoes · United States · Kansas · 2007

EF0 tornado, Mullinville to Wellsford, Kansas, May 4, 2007

From Mullinville to Wellsford, this EF0 tornado ran 0.5 miles across Kiowa County on May 4, 2007, touching down at 9:55 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 4, 2007
Touchdown
9:55 PM CDT (02:55 UTC)
Lifted
9:56 PM CDT (02:56 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.7 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Kiowa County
Touchdown point
37.565, -99.249
Lift-off point
37.571, -99.252
Record number
0705042055-01

What the Weather Service recorded

A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide! Two of the tornadoes existed for over 1 hour as they churned up the ground, leveling homes and causing fatalities along their path. Miraculously, on 13 people perished, 11 in Greensburg - a miracle because over 90 percent of the town of Greensburg was literately wiped off the face of the earth. ||Another round of tornadoes occurred the following day across generally the same area. Nearly 250 pivot irrigation sprinklers were damaged or destroyed during the 2 day outbreak. Due to the number of sprinklers involved and the lack of replacements, some farmers would be out of service for over 1 year.

This was a brief satellite tornado that made contact for perhaps 30 seconds.

This satellite tornado moved northwest towards the larger tornado but did not strike anything. It was observed with a second smaller satellite tornado.

Yet another satellite tornado associated with the large Greensburg tornado. This satellite tornado did not strike anything to damage.

This was another satellite tornado (to the big Greensburg tornado) that appeared to be anticyclonic. It did not strike anything.

This was a satellite tornado that developed to the east of the Greensburg tornado. This tornado absorbed an even smaller satellite tornado. This event was captured by storm chasers with video. Storm spotters that had taken one of the city fire trucks east of the approaching storm were returning to town when this tornado moved across the highway throwing debris around. Trees, power lines and wire spools were damaged and moved.

One other small satellite tornado developed on the east side of the Greensburg monster tornado and combined with a larger satellite tornado as they moved north across highway 54. Video was provided to document these two satellite tornadoes.

This tornado moved into Edwards, Pratt and Stafford counties as it traveled around 18 miles. Unfortunately, it took the life of a man in Pratt county. Damage was done to trees and pivot irrigation sprinklers in Kiowa county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 4, 3:27 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 4, 3:27 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT FRI MAY 4 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE THE AREAL COVERAGE AND TIMING OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND THUNDERSTORM
CHANCES AGAIN SATURDAY AND SUNDAY.

THE UA ANALYSIS THIS MORNING SHOWED A TROUGH DIGGING INTO THE
WESTERN STATES WHICH WAS NO SURPRISE GIVEN THE 160 KNOT SPEED MAX
OVER KSFO AND EVEN STRONGER WINDS OFF THE COAST OF BRITISH
COLUMBIA. A SHORTWAVE TROUGH WAS LIFTING NORTHWARD ACROSS THE
NORTHERN PLAINS WHILE ANOTHER WEAKER WAVE WAS MOVING THROUGH
WESTERN KANSAS. THIS SECOND WAVE HAD KICKED OFF SOME ELEVATED
THUNDERSTORMS OVER NEBRASKA. AFTERNOON SURFACE ANALYSIS SHOWED
LOW PRESSURE LOCATED OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY
EXTENDING NORTH ACROSS WEST CENTRAL INTO NORTHWEST KANSAS, AND
ALSO TO THE WEST ALONG THE COLO/NEW MEX BORDER. A LOOSELY DEFINED
DRYLINE EXTENDED FROM SOUTHWEST KANSAS INTO THE EAST TEXAS
PANHANDLE.

UPPER LEVEL FLOW OVER THE CENTRAL HIGH PLAINS IS INCREASING AS THE
300 MB JET BEGINS TO NOSE INTO THE HIGH PLAINS. DEWPOINTS AT KDDC
HAVE STARTED TO DROP WITH WINDS COMING AROUND TO SSW. NOT MUCH
CONVECTION BUBBLING AROUND THE AREA THIS AFTERNOON YET PER VIS SAT
LOOPS BUT THINK THAT THE BEST LOCATION FOR THUNDERSTORMS IN OUR
CWA WILL BE AROUND OR JUST EAST OF HIGHWAY 283, ALONG THE DRYLINE.
DO NOT THINK COVERAGE OF STORMS WILL BE ALL THAT GREAT SO WILL
KEEP POPS IN THE VERY LOW CHANCE TO SLIGHT CHANCE CATEGORY THIS
EVENING. ALONG THE FRONT OVER WESTERN SECTIONS OF THE CWA, THE
AIRMASS HAS STAYED FAIRLY STABLE. THINK THAT ANY STORMS THAT MAY
IMPACT THE WESTERN PORTIONS OF THE CWA WILL BE DEVELOPING OFF THE
FRONT RANGE AND MOVING TOWARD WESTERN KANSAS THIS EVENING. MOST OF
THESE STORMS MAY STAY TO THE WEST AND NORTHWEST OF THE AREA AS
THAT IS WHERE THE BEST LIFT ASSOCIATED WITH THE LEFT EXIT REGION
OF THE UPPER LEVEL JET WILL BE. THE DRYLINE WILL LIKELY BE
RETREATING WESTWARD THIS EVENING. THERE IS A SLIM CHANCE THAT A
STORM COULD DEVELOP ALONG IT AS IT RETREATS, AT LEAST FOR A FEW
HOURS THIS EVENING.

ON SATURDAY, SHORT TERM MODELS INDICATE THAT THE DRYLINE WILL BE
IN THE VICINITY OF WAKEENEY TO JETMORE AND MINNEOLA BY AFTERNOON.
MODELS INDICATE EVEN STRONGER MID AND UPPER LEVEL WINDS ROTATING
OUT OF THE BASE OF THE TROUGH. THE DRYLINE IS FORECAST TO BE
LOCATED FROM ROUGHLY JUST WEST OF WAKEENEY TO JETMORE AND DODGE
CITY BY AFTERNOON. THE CURRENT FORECAST POPS FOR THAT TIME PERIOD
HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HIGHEST POPS OVER THE
EASTERN CWA SATURDAY AFTERNOON AND EVENING SO ONLY MADE SOME MINOR
ADJUSTMENTS THERE. ON SUNDAY, THE MODELS SHOW A FRONTAL BOUNDARY
PUSHING OUT ACROSS PARTS OF SOUTHWEST KANSAS IN RESPONSE TO A MID
LEVEL SHORTWAVE THAT LIFTS OUT ACROSS THE HIGH PLAINS. HIGHEST
POPS ON SUNDAY WILL AGAIN BE OVER THE EASTERN TWO THIRDS OF THE
CWA ALONG AND EAST OF THE FRONT.

DAYS 3-7...

UPPER LOW WILL STILL BE SPINNING OFF TO OUR WEST AT THE START OF THE
PERIOD.  THE GFS BRINGS THE FRONT THROUGH MOST OF THE CWA BEFORE
MIDNIGHT SUNDAY NIGHT, WHILE THE ECMWF IS A BIT SLOWER.  AT ANY
RATE, IT LOOKS LIKE THERE WILL BE GOOD THUNDERSTORM DEVELOPMENT NEAR
AND ALONG THAT BOUNDARY, SO WENT WITH HIGH CHANCE TO LIKELY
POPS ACROSS OUR FAR EASTERN CWA.  SFC HIGH PRESSURE SHOULD BUILD IN
BEHIND THE FRONT AND WE SHOULD SEE SOME SUBSIDENCE.  HOWEVER, WITH
THE UPPER LOW STILL OFF TO THE WEST WILL CONTINUE WITH THE 20 POPS
THROUGH MONDAY NIGHT AND TUESDAY.  THE 06Z GFS AND ECMWF WERE ALSO A
BIT SLOWER ON FINALLY EJECTING THE TROUGH THROUGH THE PLAINS,
HOLDING OFF UNTIL WEDNESDAY.  GIVEN THAT SATELLITE WINDS SHOWED A
GOOD 120 TO 140KT JET ON THE BACKSIDE OF THE TROUGH, MORE DIGGING
AND A SLIGHTLY SLOWER SOLUTION SEEM REASONABLE.  ENSEMBLES ARE ALSO
A BIT SLOWER AND BRING THE SYSTEM OUT WEDNESDAY.  EXTENDED SOME LOW
POPS THROUGH TUESDAY NIGHT AND WEDNESDAY, WITH THE HIGHER VALUES IN
THE EAST.

CONDITIONS SHOULD START TO QUIET DOWN AS THE TROUGH FINALLY MOVES
EAST AND SHORTWAVE RIDGING BUILDS IN BY LATE WEEK.  THE 06Z GFS WAS
TRYING TO BRING ANOTHER WEAK SHORTWAVE THROUGH THE DESERT SOUTHWEST
AND TOWARDS THE PLAINS BY FRIDAY.  HOWEVER, THE 12Z RUN, ENSEMBLES
AND THE ECMWF WERE NOT AS STRONG WITH THIS SYSTEM, SO WILL LEAVE
FRIDAY DRY FOR NOW.  THE WARM AND DRY WEATHER SHOULD CONTINUE INTO
THE FIRST PART OF THE WEEKEND BEFORE ENSEMBLE MEANS ALL HAVE ANOTHER
TROUGH DIGGING INTO THE WEST AND RETURNING THE PLAINS TO
SOUTHWESTERLY FLOW.

&&

.AVIATION...

MVFR CONDITIONS WILL PERSIST IN AT THE KHYS TERMINAL FOR ANOTHER
HOUR OR SO BEFORE THE STRATUS SCATTERS OUT.  THUNDERSTORM
DEVELOPMENT WILL START THIS EVENING ALONG A DRYLINE THAT IS EXPECTED
TO SET UP NEAR KDDC, AS WELL AS NEAR A FRONT EXTENDING ACROSS THE
NORTHWESTERN CWA.  ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED, SO
WILL KEEP VATS IN THE TAFS AND UPDATE AS NEEDED.  STRATUS SHOULD
BEGIN TO REDEVELOP ACROSS MOST OF THE FORECAST AREA BY EARLY MORNING,
WITH CONDITIONS RETURNING TO MVFR AT THE TAF SITES. SOME IFR IS
NOT OUT OF THE QUESTION, PARTICULARLY AT KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  61  72 /  20  40  60  60
GCK  64  82  57  68 /  10  30  50  50
EHA  56  79  50  65 /   0  10  40  40
LBL  64  84  58  69 /   0  30  50  50
HYS  66  81  63  73 /  30  40  60  60
P28  68  83  65  77 /  30  30  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/26
Hazardous weather outlook, May 4, 4:01 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT FRI MAY 4 2007

KSZ065-066-079>081-089-090-052115-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM AND INTO
THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL, DAMAGING WINDS AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043>045-063-064-076>078-086>088-052115-
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE-
CLARK-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A VERY SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP THIS
EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY.
STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND
TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-052115-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
401 PM CDT FRI MAY 4 2007 /301 PM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-046-052115-
TREGO-ELLIS-RUSH-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER 7 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY.
STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND
TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, May 4, 9:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          9 NW COLDWATER          37.35N 99.45W
05/04/2007                   COMANCHE           KS   LAW ENFORCEMENT

            TORNADO AND DEBRE CLOUD ON GROUND

&&

MB
Local storm report, May 4, 9:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             RUSH CENTER             38.46N 99.31W
05/04/2007  E1.00 INCH       RUSH               KS   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZED HAIL

&&

MB
Local storm report, May 4, 9:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TORNADO          10 SSE MULLINVILLE      37.45N 99.40W
05/04/2007                   KIOWA              KS   LAW ENFORCEMENT

0945 PM     HAIL             JETMORE                 38.08N 99.89W
05/04/2007  E1.75 INCH       HODGEMAN           KS   LAW ENFORCEMENT

&&

BURGERT
Local storm report, May 4, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             5 NNW LARNED            38.25N 99.14W
05/04/2007  E2.00 INCH       PAWNEE             KS   TRAINED SPOTTER

0938 PM     TORNADO          5 SSW GREENSBURG        37.54N 99.33W
05/04/2007                   KIOWA              KS   NWS EMPLOYEE

            WEDGE TORNADO WITH A SATELLITE TORNADO AND ROPE TORNADO.
            TORNADO BECOMING RAIN WRAPPED.

&&

GERARD
Local storm report, May 4, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             5 SE KINSLEY            37.87N 99.35W
05/04/2007  E1.75 INCH       EDWARDS            KS   LAW ENFORCEMENT

&&

MB
Local storm report, May 4, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             JETMORE                 38.08N 99.89W
05/04/2007  E1.00 INCH       HODGEMAN           KS   STORM CHASER

&&

BURGERT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

2.9 hours before the tornado, 61 km from the path. May 5, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 164 joules per kilogram, CIN -17, lifted condensation level 2984 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
377 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

9.1 hours after it, 61 km from the path. May 5, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3496 joules per kilogram, CIN -12, lifted condensation level 681 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 292 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3496 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
3727 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
6.3
Supercell composite
22.7
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Pratt (PTT), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the touchdown began at 02:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 4, 2007

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 45:04 PM CDTEF0Macoupin, IL0.040
May 45:50 PM CDTEF0Madison, IL0.040
May 46:05 PM CDTEF0Macoupin, IL0.040
May 46:21 PM CDTEF1Ellis, OK4.050$110,000
May 46:45 PM CDTEF0Ellis, OK0.230$3,000
May 47:55 PM CDTEF1Hanson, SD1.0100
May 47:00 PM MDTEF0Arapahoe, CO0.150
May 48:20 PM CDTEF0Smith, KS0.140$45,000
May 48:21 PM CDTEF0Hanson, SD0.250
May 48:32 PM CDTEF0Clark, KS6.075
May 48:34 PM CDTEF0Clark, KS4.250
May 48:48 PM CDTEF0Comanche, KS2.950
May 48:50 PM CDTEF1Clark, KS2.375
May 49:00 PM CDTEF1Comanche, KS3.0100
May 49:03 PM CDTEF5Greensburg tornado, KS25.83,0001163$250 million
May 49:08 PM CDTEF1Kiowa, KS1.350
May 49:18 PM CDTEF0Kiowa, KS0.125
May 49:18 PM CDTEF0Kiowa, KS0.530
May 49:24 PM CDTEF0Kiowa, KS1.575
May 49:25 PM CDTEF0Kiowa, KS0.730
May 49:55 PM CDTEF1Kiowa, KS4.6100
May 410:03 PM CDTEF3Kiowa, KS23.53,8721$1.5 million
May 410:39 PM CDTEF3Kiowa, KS18.22,11012
May 411:20 PM CDTEF1Phillips, KS0.575$75,000
May 411:34 PM CDTEF3Stafford, KS17.41,5151
May 412:28 AM CDTEF1Stafford, KS5.7150
May 412:48 AM CDTEF0Barton, KS0.540
May 412:55 AM CDTEF0Barton, KS0.150$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.